Advertisement

Positivity, Rational Schur Functions, Blaschke Factors, and Other Related Results in the Grassmann Algebra

  • Daniel AlpayEmail author
  • Ismael L. Paiva
  • Daniele C. Struppa
Article

Abstract

We begin a study of Schur analysis in the setting of the Grassmann algebra when the latter is completed with respect to the 1-norm. We focus on the rational case. We start with a theorem on invertibility in the completed algebra, and define a notion of positivity in this setting. We present a series of applications pertaining to Schur analysis, including a counterpart of the Schur algorithm, extension of matrices and rational functions. Other topics considered include Wiener algebra, reproducing kernels Banach modules, and Blaschke factors.

Keywords

Grassmann algebra Schur analysis Wiener algebra Toeplitz matrices 

Mathematics Subject Classification

30G35 15A75 47S10 

Notes

References

  1. 1.
    Alpay, D.: The Schur Algorithm, Reproducing Kernel Spaces and System Theory. American Mathematical Society, Providence (2001). Translated from the 1998 French original by Stephen S. Wilson, Panoramas et SynthèsesGoogle Scholar
  2. 2.
    Alpay, D., Colombo, F., Lewkowicz, I., Sabadini, I.: Realizations of slice hyperholomorphic generalized contractive and positive functions. Milan J. Math. 83, 91–144 (2015)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Alpay, D., Colombo, F., Sabadini, I.: Schur functions and their realizations in the slice hyperholomorphic setting. Integral Equ. Oper. Theory 72, 253–289 (2012)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Alpay, D., Colombo, F., Sabadini, I.: Slice Hyperholomorphic Schur Analysis, Volume 256 of Operator Theory: Advances and Applications. Birkhäuser/Springer, Basel (2016)CrossRefGoogle Scholar
  5. 5.
    Alpay, D., Dewilde, P., Dym, H.: Lossless inverse scattering and reproducing kernels for upper triangular operators. In: Gohberg, I. (ed.) Extension and Interpolation of Linear Operators and Matrix Functions, Volume 47 of Operator Theory: Advances and Applications, pp. 61–135. Birkhäuser, Basel (1990)CrossRefGoogle Scholar
  6. 6.
    Alpay, D., Dym, H.: On applications of reproducing kernel spaces to the Schur algorithm and rational \(J\)-unitary factorization. In: Gohberg, I. (ed.) I. Schur Methods in Operator Theory and Signal Processing, Volume 18 of Operator Theory: Advances and Applications, pp. 89–159. Birkhäuser Verlag, Basel (1986)CrossRefGoogle Scholar
  7. 7.
    Alpay, D., Luna-Elizarrarás, M., Shapiro, M., Struppa, D.C.: Basics of Functional Analysis with Bicomplex Scalars, and Bicomplex Schur Analysis. Springer Briefs in Mathematics. Springer, Cham (2014)CrossRefGoogle Scholar
  8. 8.
    Alpay, D., Paiva, I.L., Struppa, D.C.: Distribution spaces and a new construction of stochastic processes associated with the Grassmann algebra. J. Math. Phys. 60(1), 013508 (2019)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Alpay, D., Volok, D.: Point evaluation and Hardy space on a homogeneous tree. Integral Equ. Oper. Theory 53, 1–22 (2005)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Anderson, B.D.O., Moore, J.B.: Algebraic structure of generalized positive real matrices. SIAM J. Control 6, 615–624 (1968)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Ball, J.A., Gohberg, I., Rodman, L.: Interpolation of Rational Matrix Functions, Volume 45 of Operator Theory: Advances and Applications. Birkhäuser Verlag, Basel (1990)CrossRefGoogle Scholar
  12. 12.
    Bochner, S., Phillips, R.S.: Absolutely convergent Fourier expansions for non-commutative normed rings. Ann. Math. 2(43), 409–418 (1942)MathSciNetCrossRefGoogle Scholar
  13. 13.
    Brune, O.: Synthesis of a finite two-terminal network whose driving-point impedance is a prescribed function of frequency. J. Math. Phys. 10, 191–236 (1931)CrossRefGoogle Scholar
  14. 14.
    Colombo, F., Sabadini, I., Struppa, D.C.: Noncommutative Functional Calculus, Volume 289 of Progress in Mathematics. Birkhäuser/Springer Basel AG, Basel (2011). Theory and applications of slice hyperholomorphic functionsGoogle Scholar
  15. 15.
    Constantinescu, T.: Schur Parameters, Factorization and Dilation Problems, Volume 82 of Operator Theory: Advances and Applications. Birkhäuser Verlag, Basel (1996)Google Scholar
  16. 16.
    Das, A.: Field Theory: A Path Integral Approach, vol. 52. World Scientific, Singapore (1993)Google Scholar
  17. 17.
    Deprettere, E., Dewilde, P.: The Generalized Schur Algorithm, Volume 29 of Operator Theory: Advances and Applications, pp. 97–115. Birkhäuser Verlag, Basel (1988)Google Scholar
  18. 18.
    Dewilde, P., van der Veen, A.-J.: Time-Varying Systems and Computations. Kluwer, Boston (1998)CrossRefGoogle Scholar
  19. 19.
    DeWitt, B.: Supermanifolds. Cambridge Monographs on Mathematical Physics, 2nd edn. Cambridge University Press, Cambridge (1992)Google Scholar
  20. 20.
    Dickinson, B., Delsarte, Ph, Genin, Y., Kamp, Y.: Minimal realizations of pseudo-positive and pseudo-bounded rational matrices. IEEE Trans. Circuits Syst. 32, 603–605 (1985)CrossRefGoogle Scholar
  21. 21.
    Douglas, R.G.: Banach Algebra Techniques in Operator Theory. Academic Press, New York (1972)zbMATHGoogle Scholar
  22. 22.
    Drury, S.W.: A generalization of von Neumann’s inequality to the complex ball. Proc. Am. Math. Soc. 68(3), 300–304 (1978)MathSciNetzbMATHGoogle Scholar
  23. 23.
    Dym, H.: J-Contractive Matrix Functions, Reproducing Kernel Hilbert Spaces and Interpolation. Published for the Conference Board of the Mathematical Sciences, Washington (1989)Google Scholar
  24. 24.
    Faurre, P.: Réalisations markoviennes de processus stationnaires. Ph.D. thesis, INRIA (1973)Google Scholar
  25. 25.
    Faurre, P., Clerget, M., Germain, F.: Opérateurs Rationnels Positifs, Volume 8 of Méthodes Mathématiques de l’Informatique [Mathematical Methods of Information Science]. Dunod, Paris (1979). Application à l’hyperstabilité et aux processus aléatoiresGoogle Scholar
  26. 26.
    Feintuch, A., Saeks, R.: System Theory. A Hilbert Space Approach, Volume 102 of Pure and Applied Mathematics. Academic Press Inc. [Harcourt Brace Jovanovich Publishers], New York (1982)zbMATHGoogle Scholar
  27. 27.
    Fritzsche, B., Kirstein, B. (eds.): Ausgewählte Arbeiten zu den Ursprüngen der Schur-Analysis, Volume 16 of Teubner-Archiv zur Mathematik. B.G. Teubner Verlagsgesellschaft, Stuttgart-Leipzig (1991)Google Scholar
  28. 28.
    Fuhrmann, P.A.: Linear Systems and Operators in Hilbert Space. McGraw-Hill International Book Company, New York (1981)zbMATHGoogle Scholar
  29. 29.
    Fuhrmann, P.A., Helmke, U.: The Mathematics of Networks of Linear Systems. Universitext. Springer, Cham (2015)CrossRefGoogle Scholar
  30. 30.
    Gohberg, I., Kaashoek, M.A., Woerdeman, H.J.: The band method for positive and contractive extension problems. J. Oper. Theory 22, 109–155 (1989)MathSciNetzbMATHGoogle Scholar
  31. 31.
    Gohberg, I., Kaashoek, M.A., Woerdeman, H.J.: The band method for positive and strictly contractive extension problems: an alternative version and new applications. Integral Equ. Oper. Theory 12(3), 343–382 (1989)MathSciNetCrossRefGoogle Scholar
  32. 32.
    Hassibi, B., Sayed, A.H., Kailath, T.: Indefinite-Quadratic Estimation and Control: A Unified Approach to \(H^2\) and \(H^{\infty }\) Theories, Volume 16 of SIAM Studies in Applied Mathematics. Society for Industrial and Applied Mathematics (SIAM), Philadelphia (1999)CrossRefGoogle Scholar
  33. 33.
    Helton, J.W.: Discrete time systems, operator models, and scattering theory. J. Funct. Anal. 16, 15–38 (1974)MathSciNetCrossRefGoogle Scholar
  34. 34.
    Helton, J.W.: Orbit structure of the Möbius transformation semigroup acting on \(H^{\infty }\) (broadband matching). In: Topics in Functional Analysis (Essays Dedicated to M. G. Kreĭn on the Occasion of his 70th Birthday), Volume 3 of Advances in Mathematics Supplemental Studies, pp. 129–157. Academic Press, New York (1978)Google Scholar
  35. 35.
    Hoffman, K.: Banach Spaces of Analytic Functions. Dover Publications Inc., New York (1988). Reprint of the 1962 originalGoogle Scholar
  36. 36.
    Hoyos, J., Quiros, M., Mittelbrunn, J.R., de Urries, F.J.: Superfiber bundle structure of gauge theories with Faddeev–Popov fields. J. Math. Phys. 23(8), 1504–1510 (1982)MathSciNetCrossRefGoogle Scholar
  37. 37.
    Jadczyk, A., Pilch, K.: Superspaces and supersymmetries. Commun. Math. Phys. 78(3), 373–390 (1981)MathSciNetCrossRefGoogle Scholar
  38. 38.
    Kalman, R.E., Falb, P.L., Arbib, M.A.: Topics in Mathematical System Theory. McGraw-Hill Book Co., New York (1969)zbMATHGoogle Scholar
  39. 39.
    Rogers, A.: A global theory of supermanifolds. J. Math. Phys. 21(6), 1352–1365 (1980)MathSciNetCrossRefGoogle Scholar
  40. 40.
    Rogers, A.: Supermanifolds. Theory and Applications. World Scientific, Singapore (2007)CrossRefGoogle Scholar
  41. 41.
    Sarason, D.: Sub-Hardy Hilbert Spaces in the Unit Disk, Volume of 10 University of Arkansas Lecture Notes in the Mathematical Sciences. Wiley, New York (1994)Google Scholar
  42. 42.
    Schur, I.: Über Potenzreihen, die im Innern des Einheitkreises beschränkt sind, I. J. Reine Angew. Math. 147, 205–232 (1917). English translation In: I. Schur Methods in Operator Theory and Signal Processing (Operator Theory: Advances and Applications OT 18 (1986), Birkhäuser Verlag), BaselGoogle Scholar
  43. 43.
    Schur, I.: Über Potenzreihen, die im Innern des Einheitkreises beschränkt sind, II. J. Reine Angew. Math. 148, 122–145 (1918). English translation In: I. Schur Methods in Operator Theory and Signal Processing. (Operator theory: Advances and Applications OT 18 (1986), Birkhäuser Verlag), BaselGoogle Scholar
  44. 44.
    Stieltjes, T.J.: Recherches sur les fractions continues. Ann. Fac. Sci. Toulouse Math. (6), 4(4), A5–A47 (1995). Reprint of Ann. Fac. Sci. Toulouse 9, A5–A47 (1895)Google Scholar
  45. 45.
    van den Bos, A.: Alternative interpretation of maximum entropy spectral analysis. IEEE Trans. Inf. Theory 17, 493–494 (1971)CrossRefGoogle Scholar
  46. 46.
    Vladimirov, V.S., Volovich, I.V.: Superanalysis. Theor. Math. Phys. 59(1), 317–335 (1984)MathSciNetCrossRefGoogle Scholar
  47. 47.
    Wan, Z.-X.: Geometry of Matrices. World Scientific Publishing Co. Inc., River Edge (1996). In memory of Professor L. K. Hua (1910–1985)Google Scholar

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  1. 1.Schmid College of Science and TechnologyChapman UniversityOrangeUSA
  2. 2.Donald Bren Distinguished Presidential Chair in MathematicsChapman UniversityOrangeUSA

Personalised recommendations